Hail, Tioga
- When
- July 17, 6:45 PM EST
- Where
- Tioga County, Knoxville
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.950, -77.450
75 inch/ in Knoxville.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CTP wrote it up.
Thunderstorms produced penny size hail /0.75 inch/ in Knoxville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jul 17, 1:20 PM EST, 5 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 220 PM EDT SAT JUL 17 2004 .SYNOPSIS... SLOW MOVING UPPER LOW OVER OHIO WILL SPREAD STEADY RAINFALL ACROSS THE AREA OVERNIGHT AND SUNDAY...ESPECIALLY SOUTH OF INTERSTATE 80. THE HEAVIEST RAIN IS EXPECTED VERY LATE TONIGHT THROUGH SUNDAY AFTERNOON ACROSS THE SOUTH CENTRAL MOUNTAINS EASTWARD THROUGH THE LOWER SUSQUEHANNA RIVER VALLEY. AT THIS TIME...FLOODING IS NOT ANTICIPATED FROM THESE AMOUNTS. MEAN TROF POSITION TO LINGER ACROSS THE REGION EARLY TO MID WEEK FOR CONTD CHANCES OF SHOWERS AND SEASONABLY COOL CONDITIONS. && .AVIATION...(18Z-18Z) DEVELOPING EASTERLY SURFACE FLOW OVERNIGHT STRENGTHENING ON SUN LEADING TO FREQUENT IFR CONDITIONS IN RAIN AND FOG WITH FEW EMBEDDED THUNDERSTORMS WITH RA/+RA. VFR SAT AFTN WITH -SHRA SPREADING NE FROM SW PA ACROSS CWA OVERNIGHT LOWERING CONDITIONS TO MVFR AFTER DARK. && .SHORT TERM (TONIGHT)... RAIN SHIELF SLOWLY BUT STEADILY PRESSING EASTWARD INTO THE LAURELS. ISOLATED CONVECTION HAS FIRED AHEAD OF THE AREA OF STRATIFORM RAINFALL OVER INDIANA AND CAMBRIA COUNTIES WITH EVEN A LIGHTNING STRIKE INDICATED IN THE PAST 15 MINS. ADDITIONAL WIDELY SCATTERED ACTIVITY HAS FIRED (ONE CELL) OVER FRANKLIN COUNTY AND JUST SOUTH OF THE PA/MD BORDER IN BALTIMORE COUNTY. RAIN SHIELD WL CONT TO EXPAND AND OVERSPREAD CENTRAL PA BY LATE TONIGHT AND THE REMAINDER OF EAST CENTRAL PA SUNDAY MORNING. && .LONG TERM (SUNDAY THROUGH SATURDAY)... SUN HIGHS WILL LIKELY BE WITHIN A FEW DEGREES OF RECORD MIN MAXES FOR KIPT AND KMDT. HAVE ISSUED SPS TO ADDRESS WIDESPREAD MDT RAINFALL...BUT NO CONCERN FOR FLOODING AT THE PRESENT TIME. HEAVIEST RAINFALL SHOULD MOVE EAST OF THE AREA SUN EVENING AS DRY SLOT ARRIVES FROM THE SOUTHWEST. SLOW MOVNING UPPER TROF AXIS REMAINS IN PLACE THROUGH MONDAY NIGHT... THEN GFS AND ETA DIFFER SOMEWHAT WITH ETA BRINGING SOME RISING HEIGHTS AHEAD OF A SOMEWHAT PROGRESSIVE H5 TROF IN THE WNW UPPER FLOW...WHILE THE GFS DROPS THIS TROF BACK INTO THE NEARLY STATIONARY EASTERN LONG WAVE TROF ALONG THE EASTERN SEABOARD. THE RESULT IS THE SAME...HOWEVER...WITH CHANCES OF SHOWERS LINGERING THROUGH THE END OF THE WEEK ALONG WITH BELOW NORMAL TEMPERATURES. && .CTP WATCHES/WARNINGS/ADVISORIES... PA...NONE. && SYNOPSIS... AVIATION...BUDD SHORT TERM/LONG TERM...DEVOIR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 346 AM EDT SAT JUL 17 2004 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-171939- ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA- COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA- HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA- MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA- NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA- SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA- SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA- UNION PA-WARREN PA-YORK PA- 346 AM EDT SAT JUL 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY: SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE WESTERN AND CENTRAL MOUNTAINS THIS AFTERNOON...AND SOME MAY MOVE SLOWLY AND PRODUCE HEAVY RAIN. ANY HEAVY RAIN MAY CAUSE SOME LOCALIZED MINOR FLOODING PROBLEMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY: RAIN WILL DEVELOP LATE TONIGHT OVER THE SOUTHERN TIER AND SPREAD NORTHWARD TO COVER MOST OF THE REGION FOR THE DAYTIME ON SUNDAY. AT THIS TIME...NO WIDESPREAD FLOODING IS EXPECTED DUE TO THE LONG DURATION AND GENERALLY LIGHT INTENSITY OF THE EXPECTED RAINFALL. HOWEVER...THUNDERSTORMS ARE POSSIBLE...ESPECIALLY OVER EASTERN PENNSYLVANIA ON SUNDAY AND SUNDAY EVENING...AND THIS COULD LEAD TO LOCAL MINOR FLOODING PROBLEMS. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. DANGELO
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 345 PM EDT SAT JUL 17 2004 PAZ065-066-172145- LANCASTER-YORK- 345 PM EDT SAT JUL 17 2004 ...SLOW MOVING STRONG THUNDERSTORMS WILL AFFECT EASTERN YORK COUNTY AND THE WESTERN HALF OF LANCASTER COUNTY THROUGH 530 PM... AT 345 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 3 SLOW MOVING THUNDERSTORMS NEAR AND TO THE EAST OF INTERSTATE 83 IN EASTERN YORK COUNTY. THE STORMS NEAR YORK...EAST PROSPECT...AND BROGUE WERE DRIFTING NORTHEAST AT ONLY 5 MPH. THE THUNDERSTORM WILL MOVE TO NEAR EAST PETERSBURG...LANCASTER...WILLOW STREET AND SMITHVILLE BETWEEN 430 PM AND 5 PM. LOCALLY VERY HEAVY RAIN OF UP TO AN INCH IN AN HOUR WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. BRIEF WIND GUSTS OF 30 TO 40 MPH MANY ACCOMPANY THE HEAVIER BURSTS OF RAIN. ALSO EXPECT OCCASIONAL...DANGEROUS CLOUD TO GROUND LIGHTNING FROM THE STORMS. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS. LAMBERT
The State College radar (KCCX), 123 km away, was scanning. The volume nearest the first event began at 23:45 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413591.